Try it
Anaesthesia · Inhalational agents
Sample itemAt the end of a long anaesthetic with nitrous oxide, the patient is breathing room air, becomes drowsy and cyanosed and the saturation falls. This is best explained by:
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Diffusion hypoxia
When nitrous oxide is stopped, large volumes diffuse rapidly from blood into the alveoli and dilute alveolar oxygen and carbon dioxide. This causes diffusion hypoxia, prevented by giving 100% oxygen for 5 to 10 minutes after discontinuation.
Option by option
A. Absorption atelectasis
Absorption atelectasis occurs when high oxygen concentrations are used, not during nitrous oxide washout.
B. Second gas effect
The second gas effect speeds up induction and concerns uptake, not recovery hypoxia.
C. Malignant hyperthermia
Malignant hyperthermia would show hypercarbia, rigidity and a rising temperature.
D. Diffusion hypoxia (correct)
Correct. Rapid outpouring of nitrous oxide dilutes alveolar oxygen.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Inhalational agentsMinimum alveolar concentration (MAC) is a measure of:
- Inhalational agentsA patient with a known untreated pneumothorax needs emergency anaesthesia before a chest…
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…